Adverse Skin Effects of Cancer Immunotherapy Reviewed

Neil Osterweil

March 18, 2022

Immune checkpoint inhibitors (ICIs) have unquestionably revolutionized the care of patients with malignant melanoma, non-small cell lung cancer, and other types of cancer.

But about 40% of patients with cancer treated with ICIs will experience immune-related dermatologic adverse events that can range from mild rashes and hair and nail changes to uncommon but life-threatening complications, such as Stevens-Johnson syndrome, a form of toxic epidermal necrolysis, according to members of a European Academy of Dermatology and Venereology (EADV) task force.

"The desirable, immune-mediated oncologic response is often achieved at the cost of immune-related adverse events (irAEs) that may potentially affect any organ system," they write in a position statement on the management of ICI-derived dermatologic adverse events.

Recommendations from the EADV "Dermatology for Cancer Patients" task force have been published in the Journal of the European Academy of Dermatology and Venereology.

Task force members developed the recommendations based on clinical experience from published data and came up with specific recommendations for treating cutaneous toxicities associated with dermatologic immune-related adverse events (dirAEs) that occur in patients receiving immunotherapy with an ICI.

ICIs include the cytotoxic T-lymphocyte-associated antigen 4 (CTLA-4) inhibitor ipilimumab (Yervoy, Bristol Myers Squibb), and inhibitors of programmed death protein 1 (PD-1) and its ligand (PD-L1), including nivolumab (Opdivo, Bristol Myers Squibb), pembrolizumab (Keytruda, Merck), and other agents.

"The basic principle of management is that the interventions should be tailored to serve the equilibrium between patients' relief from the symptoms and signs of skin toxicity and the preservation of an unimpeded oncologic treatment," they write.

The recommendations are in line with those included in a 2021 update of the American Society of Clinical Oncology (ASCO) guidelines on the management of irAEs in patients treated with ICIs across the whole range of organ systems, said Milan J. Anadkat, MD, professor of dermatology and director of dermatology clinical trials at Washington University School of Medicine in St. Louis, Missouri. Anadkat was a coauthor of the ASCO guideline update.

Although the European recommendations focus only on dermatologic side effects of ICIs in patients with cancer, "that doesn't diminish their importance. They do a good job of summarizing how to approach and how to manage it depending on the severity of the toxicities and the various types of toxicities," he told Medscape Medical News.

Having a paper focused exclusively on the dermatologic side effects of ICIs allows the inclusion of photographs that can help clinicians identify specific conditions that may require referral to a dermatologist, he said.

Both Anadkat and the authors of the European recommendations noted that dermatologic irAEs are more common with CTLA-4 inhibition than with PD-1/PD-L1 inhibition.

"It has to do with where the target is," Anadkat said. "CTLA-4 inhibition works on a central aspect of the immune system, so it's a much less specific site, whereas PD-1 affects an interaction at the site of the tumor cell itself, so it's a little more specific."

Pruritus

ICI-induced pruritus can occur without apparent skin changes, they write, noting that in a recent study of patients with dirAEs, about one third had isolated pruritus. 

The task force members cite a meta-analysis indicating a pruritus incidence of 13.2% for patients treated with nivolumab and 20.2% for patients treated with pembrolizumab, but respective grade 3 pruritus rates of only 0.5% and 2.3%. The reported incidence of pruritus with ipilimumab was 47% in a different study.

Recommended treatments include topical moisturizers with or without medium-to-high potency corticosteroids for grade 1 reactions, non-sedating histamines and/or GABA agonists such as pregabalin, or gabapentin for grade 2 pruritus, and suspension of ICIs until pruritus improves in patients with grade 3 pruritus.

Maculopapular Rash

Maculopapular or eczema-like rashes may occur in up to 68% of patients who receive a CTLA-4 inhibitor, and up to 20% of those who receive a PD1/PD-L1 inhibitor, the authors note. Rashes commonly appear within 3 to 6 weeks of initiating therapy.

"The clinical presentation is nonspecific and consists of a rapid onset of multiple minimally scaly, erythematous macules and papules, congregating into plaques. Lesions are mostly located on trunk and extensor surfaces of the extremities and the face is generally spared," they write.

Maculopapular rashes are typically accompanied by itching, but could be asymptomatic, they noted.

Mild (grade 1) rashes may respond to moisturizers and topical potent or super-potent corticosteroids. Patients with grade 2 rash should also receive oral antihistamines. Systemic corticosteroids may be considered for patients with grade 3 rashes, but only after other dirAEs that may require specific management, such as psoriasis, are ruled out.

Psoriasis-Like Rash

The most common form of psoriasis seen in patients treated with ICIs is psoriasis vulgaris with plaques, but other clinical variants are also seen, the authors note.

"Topical agents (corticosteroids, Vitamin D analogues) are prescribed in Grades 1/2 and supplementary" to systemic treatment for patients with grade 3 or recalcitrant lesions, they write. "If skin-directed therapies fail to provide symptomatic control," systemic treatment and narrow band UVB phototherapy "should be considered," they add. 

Evidence regarding the use of systemic therapies to treat psoriasis-like rash associated with ICIs is sparse. Acitretin can be safely used in patients with cancer. Low-dose methotrexate is also safe to use except in patients with non-melanoma skin cancers. Cyclosporine, however, should be avoided because of the potential for tumor-promoting effects, they emphasized.

The recommendations also cover treatment of lichen planus-like and vitiligo-like rashes, as well as hair and nail changes, autoimmune bullous disorders, and oral mucosal dirAEs.

In addition, the recommendations cover severe cutaneous adverse reactions as well as serious, potentially life-threatening dirAEs, including Stevens-Johnson syndrome/TEN, acute generalized exanthematous pustulosis (AGEP), and drug reaction with eosinophilia and systemic symptoms/drug-induced hypersensitivity syndrome (DRESS/DIHS).

"The dose of corticosteroids may be adapted to the severity of DRESS. The therapeutic benefit of systemic corticosteroids in the management of SJS/TEN remains controversial and some authors favor treatment with cyclosporine. However, the use of corticosteroids in this context of ICI treatment appears reasonable and should be proposed. Short courses of steroids seem also effective in AGEP," the task force members write.

The recommendations did not have outside funding. Of the 19 authors, 6 disclosed relationships with various pharmaceutical companies, including AbbVie, Leo Pharma, Boehringer Ingelheim, Bristol Myers Squibb, and/or Janssen. Anadkat disclosed previous relationships with Merck, Bristol Myers Squibb, and current relationships with others.
Neil Osterweil, an award-winning medical journalist, is a long-standing and frequent contributor to Medscape.

J Eur Acad Dermatol Venereol. 2022;36:332-350. Abstract

Follow Medscape on Facebook, Twitter, Instagram, and YouTube.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....